Unusual pulmonary toxicity of ipilimumab treated by macrolides.

Acta clinica Belgica

PubMedID: 26166488

Mailleux M, Cornélis F, Colin G, Baurain JF. Unusual pulmonary toxicity of ipilimumab treated by macrolides. Acta Clin Belg. 2015;2295333715Y0000000047.
INTRODUCTION
Ipilimumab is a human monoclonal antibody that blocks cytotoxic-T-lymphocyte-associated antigen 4 (CTLA-4) and promotes antitumour immunity. It has recently been approved for the treatment of metastatic melanoma patients. Ipilimumab is now widely used and the spectrum of side effects because of autoimmunity is expanding. To our knowledge, this is the first report of an ipilimumab-induced pulmonary immune-related adverse event (irAE) that was successfully treated by macrolides without corticosteroids.

CASE REPORT
A 77-year-old man with metastatic melanoma developed fever, cough and dyspnoea soon after the start of ipilimumab treatment leading to the diagnosis of a bronchiolitis obliterans organising pneumonia (BOOP). The patient was treated with clarithromycin allowing a good clinical and radiological evolution.

CONCLUSION
Macrolides seem to have a therapeutic anti-inflammatory potential in the case of mild to moderate pulmonary ipilimumab-induced irAEs. However, more data are needed to confirm macrolides use in this indication in clinical practice and corticosteroids remain the gold standard treatment in case of severe ipilimumab-associated irAEs.